Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 112, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 10, 2004, 6:10 PM EDT for Carroll County, City of Galax, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2004, 6:10 PM EDT (22:10 UTC)
- Expired
- Jul 10, 2004, 6:30 PM EDT
- In force
- 20 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Carroll County, VA, City of Galax, VA
The radar
The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 273 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 102210
SVRRNK
VAC035-640-102230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT SAT JUL 10 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
GALAX IN SOUTHWEST VIRGINIA
* UNTIL 630 PM EDT
* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 3
MILES SOUTH OF PIPERS GAP...OR ABOUT 5 MILES SOUTHEAST OF GALAX...
AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
PIPERS GAP...
LAMBSBURG...
CANA...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3664 8090 3662 8092 3664 8093 3673 8087
3664 8063 3663 8062 3660 8064 3658 8062
3656 8062 3656 8083
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:47 PM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 10, 1:47 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 147 PM EDT SAT JUL 10 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... NW-SE ORIENTED STATIONARY FRONT WAS DRAPED OVER THE NORTHERN 1/3 OF THE FORECAST AREA. ISOLATED CONVECTION HAS BEEN FIRING THIS AFTERNOON ALONG PARTS OF THIS FEATURE...AS WELL AS...SCATTERED CONVECTION FORMING OVER WV AND ADVECTING INTO THE REGION IN ASSOCIATION WITH A SHORTWAVE THROUGH CURRENTLY OVER PA/WV. WITH THE FRONTAL BOUNDARY AS A FOCUS...ANTICIPATE SCATTERED CONVECTION CONTINUING INTO THE OVERNIGHT HOURS AS ADDITION WEAK SHORTWAVE ENERGY NOSES INTO THE NORTHERN HALF OF THE AREA. BY EARLY MONDAY APPROCHING SHORTWAVE TROUGH HELPS LIFT THE STATIONARY FRONT NORTH AS A WARM FRONT...TAKING AWAY THAT FOCUS FOR CONVECTION. HOWEVER...BY THE AFTERNOON THE SHORTWAVE TROUGH ITSELF WILL ACT WITH SURFACE HEATING TO HELP GENERATE SHOWERS AND STORMS. THIS PATTERN WILL CONTINUE INTO TUESDAY AS ADDITIONAL SHORTWAVE ENERGY HEADS SOUTHEAST INTO THE AREA. && .LONG TERM (WEDNESDAY THROUGH SATURDAY)... AS WE ENTER THE MIDDLE OF THE WEEK...MODELS ARE IN FAIRLY GOOD AGREEMENT OF DEVELOPING A TROUGH IN THE EAST IN RESPONSE TO RIDGING IN THE WEST AND A SHORT WAVE TROUGH DIPPING SOUTHEAST OUT OF SOUTHCENTRAL CANADA. TIMING OF THE FEATURE/S ASSOCIATED COLD FRONT TO CROSS THE FORECAST AREA IS DURING THE DAY WEDNESDAY. WILL HAVE A 30 TO 40 POP ON WEDNESDAY IN ASSOCIATION WITH THE FRONT...AND THEN A 20 POP NORTH ON THURSDAY AS LAPSE RATES REMAIN STRONG THERE WITH THE APPROACH OF THE UPPER COLD POOL AND NORTHWEST WINDS CAUSE UPSLOPE FLOW ON THE NORTH WESTERN RIDGES. FROM FRIDAY ONWARD WILL HAVE A DRY FORECAST...MOSTLY CLEAR TO CLEAR SKIES AND A COOLING TREND. WILL STAY A COUPLE OF DEGREES ABOVE LATEST MEX NUMBERS. && .AVIATION... CONVECTION HAS BECOME WIDESPREAD NORTH OF A LINE FROM BLF TO ROA TO LYH. ISOLATED SOUTH OF THIS LINE. CELLS MOVING ESE ARND 20KT. ACTIVITY SHUD CONTINUE INTO THE EVENING...THEN MOSTLY DIMINISH WITH LOSS OF HEATING. EXCEPTION COULD BE EXTREME NORTH (LWB TO HSP) WHERE WARM FRONT IS MEANDERING. MVFR FOG TNGT WITH SOME VALLEY IFR. TMRW STARTS OFF SIMILIAR TO TODAY...POSSIBLY WITH MORE MID LEVEL CLOUDINESS. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...15 LONG TERM...15 AVIATION...09
Hazardous weather outlook, Jul 10, 6:08 AM EDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 608 AM EDT SAT JUL 10 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111007- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 608 AM EDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 10, 4:18 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG MONETA 37.18N 79.63W
07/10/2004 BEDFORD VA LAW ENFORCEMENT
TREES DOWN NEAR SMITH MOUNTAIN LAKE
&&
TWLocal storm report, Jul 10, 4:29 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG CHATHAM 36.82N 79.40W
07/10/2004 PITTSYLVANIA VA LAW ENFORCEMENT
TREES DOWN IN CITY
&&
TWSpecial weather statement, Jul 10, 4:48 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 448 PM EDT SAT JUL 10 2004 NCZ003>006-020-VAZ032-043-044-058-059-110242- CASWELL NC-CHARLOTTE VA-HALIFAX VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-YADKIN NC- 448 PM EDT SAT JUL 10 2004 STRONG TO SEVERE THUNDERSTORMS WERE MOVING SOUTH THROUGH THE PIEDMONT OF SOUTHERN VIRGINIA AND WILL BE MOVING INTO THE NORTHERN PIEDMONT OF NORTH CAROLINA SHORTLY AFTER 500PM. SOME OF THESE STORMS HAVE A HISTORY OF DAMAGING WINDS AS WELL AS DIME AND PENNY SIZE HAIL. THIS ACTIVITY WAS MOVING SOUTH AT ABOUT 20 MPH. IF YOU ARE IN THE PATH OF THESE STORMS...BE PREPARED FOR STRONG WINDS...FREQUENT LIGHTNING... TORRENTIAL RAINS AND POSSIBLY LARGE HAIL.
Local storm report, Jul 10, 4:49 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 S CHATHAM 36.79N 79.40W
07/10/2004 0.75 INCH PITTSYLVANIA VA TRAINED SPOTTER
ON HWY 29S
&&
TWLocal storm report, Jul 10, 5:22 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL HALIFAX 36.77N 78.93W
07/10/2004 0.75 INCH HALIFAX VA PUBLIC
&&
TWLocal storm report, Jul 10, 5:28 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG STUART 36.63N 80.28W
07/10/2004 PATRICK VA LAW ENFORCEMENT
TREES DOWN COUNTYWIDE
&&
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 43 min |
| Jul 10, 2:58 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 32 min |
| Jul 10, 3:32 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 28 min |
| Jul 10, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 43 min |
| Jul 10, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 47 min |
| Jul 10, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 41 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.